Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 17, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Dec 18, 2020, 2:17 AM CST for 12 counties in Kansas. It took effect at Dec 18, 2020, 10:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2020, 2:17 AM CST (08:17 UTC)
- In effect from
- Dec 18, 2020, 10:00 AM CST
- Expired
- Dec 18, 2020, 4:28 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137 WWUS73 KTOP 180817 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 217 AM CST Fri Dec 18 2020 KSZ026-037>040-054>056-058-059-182000- /O.NEW.KTOP.WI.Y.0017.201218T1600Z-201218T2000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 217 AM CST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Jefferson, Morris, Wabaunsee, Shawnee, Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 10 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
437 WWUS73 KTOP 181621 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1021 AM CST Fri Dec 18 2020 KSZ035-036-182000- /O.EXA.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/ Dickinson-Geary- Including the cities of Abilene, Herington, and Junction City 1021 AM CST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Dickinson and Geary Counties. * WHEN...The current strong winds will persist into the mid- afternoon hours, gradually lessening from west to east during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ026-037>040-054>056-058-059-182000- /O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1021 AM CST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, Shawnee, Wabaunsee, Jefferson and Morris Counties. * WHEN...The current strong winds will persist into the mid- afternoon hours, gradually lessening from west to east during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
723 WWUS73 KTOP 181919 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 119 PM CST Fri Dec 18 2020 KSZ026-037>040-054>056-058-059-182300- /O.EXT.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 119 PM CST Fri Dec 18 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, Shawnee, Wabaunsee, Jefferson and Morris Counties. * WHEN...The current strong winds will persist into the late afternoon hours, gradually lessening from west to east during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ035-036-182030- /O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/ Dickinson-Geary- Including the cities of Abilene, Herington, and Junction City 119 PM CST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds 25 to 30 mph with gusts up to 40 mph. * WHERE...Geary and Dickinson Counties. * WHEN...The current strong winds will persist into the mid- afternoon hours, gradually lessening from west to east during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
311 WWUS73 KTOP 181950 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 150 PM CST Fri Dec 18 2020 KSZ035-036-182100- /O.EXP.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/ Dickinson-Geary- Including the cities of Abilene, Herington, and Junction City 150 PM CST Fri Dec 18 2020 ...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON... Winds have gradually subsided below advisory levels and will continue to do so for the rest of the afternoon. $$ KSZ026-037>040-054>056-058-059-182300- /O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 150 PM CST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, Shawnee, Wabaunsee, Jefferson and Morris Counties. * WHEN...The current strong winds will persist into the late afternoon hours, gradually lessening from west to east during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
490 WWUS73 KTOP 182100 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 300 PM CST Fri Dec 18 2020 KSZ026-037>039-182200- /O.CAN.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/ Jefferson-Morris-Wabaunsee-Shawnee- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 300 PM CST Fri Dec 18 2020 ...WIND ADVISORY IS CANCELLED... Winds have gradually subsided below advisory levels and will continue to do so for the rest of the afternoon. $$ KSZ040-054>056-058-059-182300- /O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 300 PM CST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas Counties. * WHEN...The current strong winds will persist into the late afternoon hours, gradually lessening from northwest to southeast during this time. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
107 WWUS73 KTOP 182228 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 428 PM CST Fri Dec 18 2020 KSZ040-054>056-058-059-182330- /O.CAN.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 428 PM CST Fri Dec 18 2020 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Wind Advisory. Wind speeds have decreased below advisory criteria therefore the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:45 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 17, 11:45 PM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1145 PM CST Thu Dec 17 2020 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 346 PM CST Thu Dec 17 2020 Upper ridge axis continues to move closer to the area this afternoon with enough mid-level moisture for some high clouds in the Rockies and High Plains. Meanwhile, sunny skies have brought our temperatures into the upper 40s to low 50s. Behind the ridge axis, the next upper trough is digging into the Great Basin area and sets the stage for our forecast through the end of the week. In response to the upper trough, surface lee troughing deepens in the eastern Rockies this evening and moves into western KS by tomorrow morning. This will allow cloud cover to progress eastward tonight and winds to increase with the tightening pressure gradient, which will result in temperatures slowly rising through the 30s overnight due to strengthening WAA. Southerly winds turn gusty during the day as mixing increases, sustained at 20-25mph with gusts up to 40mph possible in east central KS in particular. Despite the WAA, cloud cover looks to limit how warm we could otherwise get with highs similar to today in the upper 40s to low 50s. The frontal boundary associated with the upper trough passes through during the evening hours with lows in the 20s area-wide. Models continue to show at least some lift and moisture behind the front, but lift still looks brief and moisture looks meager. Mid-levels don't become saturated until we start to lose our lift, so will keep any precip limited to sprinkles turning to flurries during the evening and overnight. Unfortunately, no other precip chances are in the forecast at this time. Temps turn slightly cooler on Saturday behind the front with highs in the 40s, and another shortwave passes through dry heading into Sunday. Downslope flow followed by return flow brings a warming trend for the first part of the week with highs in the 50s Sunday through Tuesday, possibly reaching 60 on Monday. This is followed by the next trough bringing the next cold front possibly as early as Tuesday night into early Wednesday, which at this time also passes through dry. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1139 PM CST Thu Dec 17 2020 VFR conditions are expected through the TAF period. LLWS conditions are expected by 09Z as a 50 kt LLJ near 1.2-1.4 kft overspreads the area. LLWS conditions should subside by 15Z as boundary layer mixing ensues with southerly surface winds gusting near 35 kts. Winds should decrease to 10-15 kts by 23Z before a cold front traverses the area during the late evening hours, shifting winds to the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Baerg
Hazardous weather outlook, Dec 17, 3:47 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 PM CST Thu Dec 17 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-182200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 PM CST Thu Dec 17 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.